1. Lavender45

    Lavender45 Registered User

    Jun 7, 2015
    1,598
    Liverpool
    Mum has been on 10mg of Donepezil for a few weeks. When the visitor from the memory clinic last visited she asked me if I can see any sort of improvement or slowing down in mum's symptoms.

    Firstly I don't think there has been any improvement. Mum isn't sure if I am her daughter or her sister, she isn't always sure who my sister is or who her two grandchildren are and she thinks we are staying in a holiday home.

    Secondly have her symptoms slowed down? I'm sorry how can I judge that? I have no comparison to make, I can't possibly know if mum would be worse right now if she weren't taking the tablets.

    The memory clinic lady left it with me to decide if mum should continue to take Donepezil once her current prescription runs out. I don't know what to do. If mum isn't gaining any benefit from the medication I guess there is no reason to make her take the tablet, but if she stops taking them and deteriorates I will have made the wrong choice for mum and will feel terrible.

    I feel stuck between rock and a hard place with a decision to make which could have real repercussions for mum. Mum seems to have tolerated Donepezil pretty well so I'm leaning towards asking she stays on the tablets. I'm asking the impossible here, am I doing the right thing?
     
  2. Beate

    Beate Registered User

    May 21, 2014
    11,694
    Female
    London
    Weird. Why would they even ask you that after only a few weeks? Normally someone with dementia is on Donepezil for many years unless the side effects outweigh the benefits. Sometimes in late stages it can be withdrawn but our consultant told me he'd rather not withdraw it for fear of sparking a downturn. The effect of this kind of medication is very hard to pinpoint anyway.
     
  3. Lavender45

    Lavender45 Registered User

    Jun 7, 2015
    1,598
    Liverpool
    Thank you Beate that's really helpful. The way she put it was that if mum wasn't benefiting from Donepezil there was little point in continuing. I feel happier saying mum will stay on them. You've helped clarify my thoughts.

    Lavender45 x
     
  4. Lawson58

    Lawson58 Registered User

    And I didn't think that anyone expected there to be an improvement' in a patient by taking donepezil but rather that the progression of the disease would be slowed down. Sometimes these things take a while to kick in so why not try it for a while and if your mum stays much the same instead of getting worse, keep her on it.
     
  5. jugglingmum

    jugglingmum Registered User

    Jan 5, 2014
    5,063
    Female
    Chester
    My understanding was it stabilises things, my mum improved around the time she started them but I think this was more to do with getting her in a stable environment (assisted living flat) with the support of carers. Everything I've read says that it slows the rate of the progression down ans should be taken unless there are side effects!

    questions you were asked don't seem to tie in with this in such a short time frame.

    As I see it if there are no issues might as well keep going as it might well be helping.
     
  6. Linbrusco

    Linbrusco Registered User

    Mar 4, 2013
    1,573
    Female
    Auckland...... New Zealand
    It took 6 mths before my Mum was seen by Geritrician, had all the tests and MRI scan and startd on 5 mg of Donepezil. About 8 weeks later the dose was increased to 10 mg but Mum started having an upset stomach and constipation, so it was put down to 5 mg.
    The only difference we could see with the Donepezil was that she was less anxious and agitated. It made no other difference to her memory or cognition.
    Now that its been over 2 yrs, there was talk of her being taken off Donepezil as she had declined and was back to being anxious and agitated and it was no longer giving real great benefit. However they have continued with the 5 mg.
    As our Alzheimers Key Worker said we don't know how much worse she might been if she hadn't been on Donepezil for past 2 yrs either.
     
  7. chris53

    chris53 Registered User

    Nov 9, 2009
    2,930
    London
    My mum has been on Donepezil since November 2011, and it has made her much less agitated, she has very clear moments now and again memory wise,so don't know if it is the medication or not, in truth Donepezil is not doing her any harm and it may be helping:eek: however it did however take some months before it started to kick in.
    Chris
     
  8. Lavender45

    Lavender45 Registered User

    Jun 7, 2015
    1,598
    Liverpool
    Thank you

    Hi everyone

    Thank you for your thoughts, all really have helped a lot. Its very clear that experience here shows its much too soon to be thinking about taking Mum off Donepezil.

    I think I agree with you Lawson58 the best I can hope for is a slowing in progression through taking the medication. It was the consultant at the memory clinic who first said that taking Donepezil has in some cases resulted in an improvement in memory. This was said in front of mum, maybe as a comfort, but not very fair if its a false hope! The visitor from the memory clinic seems to follow the same line, though she is neither a nurse or a doctor. She cannot answer my questions, merely says she will report back to the nurses in the clinic. Its a bit of a joke when I think about it that she appears not medically trained, but is asking me about stopping Donepezil! Maybe I'm being a bit hard on the clinic, but their support is non existent, even the literature I was handed by the consultant about Donepezil was out of date looking at the date it was due for revision. I'm on a rant here so I'll stop. The clinic staff are clearly not my favourite people. Much prefer TP, more advice and support here. THANK YOU ALL!!!
     
  9. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,092
    Toronto, Canada
    #9 Canadian Joanne, Nov 30, 2015
    Last edited: Dec 1, 2015
    I also think that you should continue for the time being.

    My mother was on donepezil and later was switched to memantine plus galantamine some years ago. My sister and I have to decided that we will keep Mum on her Alzheimer's medications as long as she's physically capable of swallowing them. I have heard a lot of anecdotal stories of persons declining rapidly when taken off AD meds, and I did see it happen to a friend's mother. As long as no harm is being done, we can't really be sure of the good being done. We decided that we simply didn't want to take a chance of discontinuing the meds and Mum having a steep decline. But that was the answer for our situation.
     
  10. velocity

    velocity Registered User

    Feb 18, 2013
    174
    North Notts
    My Mums and our life definitely improved after taking Donepezil It seems to calm her so that she could think clearer, her anxiety seemed to prevent her from being able to make sense of anything it was escalating to a high degree beforehand destroying her life. I can telll the difference if one tablet is not given Mum takes hers in the morning, they have been such a success for Mum xx
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.